Georgia, 2017Damaging Wind in Georgia, September 21, 2017
September 21, 2017 · NWS CHS · 1 event in 1 county or zone
Isolated thunderstorms developed in the evening hours across portions of southeast Georgia. One thunderstorm in Effingham County became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in the evening hours across portions of southeast Georgia. One thunderstorm in Effingham County became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 21, 4:42 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 21, 4:42 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
542 PM EDT Thu Sep 21 2017
.SYNOPSIS...
High pressure will prevail through this weekend. The high will
weaken and shift inland as Hurricane Maria tracks northward off
the Southeast U.S. coast through the first half of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Updated the forecast to increase pops across interior areas next
few hours as scattered showers/tstms have developed. A few of
the storms have become strong to locally severe late this
afternoon and this risk will continue through sunset, mainly
along outflow boundary collisions.
A few showers or thunderstorms could linger into early tonight,
but a diminishing trend is anticipated due to a loss of daytime
heating. Weak high pressure and diminishing cloud cover should
support decoupling winds and another fair radiational cooling
night. Guidance suggests temps will dip into the upper 60s
inland to lower 70s near the coast. These temps along with
dewpts remaining in the upper 60s inland to around 70 closer to
the coast suggests the potential of fog developing over some
locations after midnight, especially inland where winds go calm
and showers and/or thunderstorms are experienced this evening.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A weak upper trough pattern and lingering low-level moisture on
Friday will support isolated showers/tstms mainly in the
afternoon associated with the sea breeze. As dry high pressure
steadily builds down the east coast, the best rain chances on
Saturday will be across southeast GA where better moisture
resides. By Sunday all areas should be too dry to support
precipitation. Above normal temps expected with highs in the mid
to upper 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Inland high pressure will persist through early next week while
confidence is increasing that Hurricane Maria will remain offshore
of the Southeast U.S. coast as it tracks north through the middle of
next week. Some showers could skirt coastal areas early next week as
Maria passes by but otherwise mainly dry conditions are anticipated.
Temperatures look to stay above normal.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Primary concern:
* Fog
Scattered showers/tstms should remain west of the terminals
before dissipating. Shallow ground fog likely again early Friday
as skies clear, winds go calm and low-level moisture pools.
Given the shallow nature of the fog, vsbys could be high
variable. Will carry MIFG at both sites roughly 08-09z through
daybreak, but keep conditions above MVFR thresholds for now.
This will be reevaluated for the 06z TAF cycle.
Extended Aviation Outlook: Low probability for brief flight
restrictions in early morning fog and/or low clouds Saturday morning
and in mainly afternoon showers/thunderstorms Friday at KCHS/KSAV
and at KSAV Saturday.
&&
.MARINE...
This Evening and Tonight: Fairly tranquil conditions are expected
within weak sfc high pressure over the coastal waters. In general
south/southeast near 10 kt will become east 5 kt later tonight. Seas
will range between 1-2 ft nearshore and 2-3 ft in offshore Georgia
waters early, but will slowly build up to 3-4 ft mainly in a long
period swell after midnight.
Friday through Monday: The main issue will be building swells
associated with offshore Hurricane Maria. Some 6 ft seas are expected
to push into outer GA waters by late Fri afternoon and the nearshore
waters by Sat morning. A prolonged period of Small Craft Advisories
are expected.
Rip Currents: Swell from offshore Hurricane Maria will slowly build
at the beaches. This results in a Moderate Risk of rip currents
through Friday and will likely maintain an elevated risk through
early to mid next week.
&&
.TIDES/COASTAL FLOODING...
A light onshore wind along with long-period swell and astronomical
influences could lead to minor coastal flooding along parts of the
Southeast South Carolina coast during/near high tide early tonight.
A Coastal Flood Advisory could be needed.
Powerful surf created by offshore Hurricane Maria will drive
significant wave run-up, which could cause further beach erosion
this weekend into early next week. Also, the potential for
shallow salt water flooding will persist through early next week
around the times of high tide, particularly along the SC coast.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Sep 21, 2:36 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Sep 21 2017
GAZ117-119-139-141-SCZ048>051-221945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
336 PM EDT Thu Sep 21 2017
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flooding: Minor inundation of saltwater will be possible in
low-lying coastal areas around the time of high tide early tonight,
mainly along the South Carolina coast. Thus, A Coastal Flood Advisory
could be needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flooding: Minor inundation of saltwater will be possible in
low-lying coastal areas into early next week around the times of
high tide, mainly along the South Carolina coast. Thus, Coastal
Flood Advisories could be needed.
Rip Currents: Increasing swells from Hurricane Maria will lead to an
increased risk late this week into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-221945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
336 PM EDT Thu Sep 21 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Sep 21, 2:45 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
345 PM EDT THU SEP 21 2017
SCZ042-212015-
Hampton-
345 PM EDT THU SEP 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY...
At 345 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gifford, or over Lake Warren State Park.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3283 8110 3284 8125 3291 8125 3291 8124
3292 8124 3292 8123 3293 8112
TIME...MOT...LOC 1945Z 002DEG 2KT 3287 8120Special weather statement, Sep 21, 3:04 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
404 PM EDT THU SEP 21 2017
SCZ044-045-050-052-212030-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
404 PM EDT THU SEP 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 404 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Goose Creek. This storm was nearly
stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Naval Weapons Station Charleston, Ladson and Archdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3299 8015 3302 7993 3289 7988 3288 8012
TIME...MOT...LOC 2004Z 354DEG 3KT 3295 8005Special weather statement, Sep 21, 3:40 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
440 PM EDT THU SEP 21 2017
SCZ043-044-050-212115-
Charleston-Inland Colleton-Dorchester-
440 PM EDT THU SEP 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND DORCHESTER COUNTIES...
At 440 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Delemar Crossroads, or 7 miles southwest of
Slands Bridge. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Delemar Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring. Avoid using metal
equipment and keep distance from objects such as irrigation systems,
poles, fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.
&&
LAT...LON 3298 8038 3289 8020 3278 8030 3289 8051
TIME...MOT...LOC 2040Z 035DEG 3KT 3289 8034Special weather statement, Sep 21, 4:24 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
524 PM EDT THU SEP 21 2017
SCZ043-049-212200-
Coastal Colleton-Inland Colleton-
524 PM EDT THU SEP 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 524 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Round O, or 8 miles southeast of Walterboro,
moving southwest at 5 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Jacksonboro, Ashepoo and Ritter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3284 8039 3281 8040 3279 8043 3278 8043
3276 8045 3273 8045 3266 8051 3282 8072
3295 8057
TIME...MOT...LOC 2124Z 036DEG 5KT 3285 8054Special weather statement, Sep 21, 5:27 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
627 PM EDT THU SEP 21 2017
SCZ045-212245-
Inland Berkeley-
627 PM EDT THU SEP 21 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 627 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over St. Stephen, or 16 miles north of Moncks
Corner. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Bonneau, Northern Lake Moultrie and Saint Stephen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3349 7995 3346 7991 3345 7988 3343 7987
3343 7988 3340 7986 3339 7984 3327 7988
3339 8016 3350 7999
TIME...MOT...LOC 2227Z 026DEG 4KT 3343 7996Thunderstorm Wind, Effingham
- When
- September 21, 7:23 PM EST to 7:26 PM EST
- Where
- Effingham County, 2.14 mi NNE of Pineora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.350, -81.413
Effingham County dispatch reported multiple trees and power lines down across Highway 17 between Gracen Road and Keith Road. Another tree was down across Gracen Road at Old Louisville Court.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in California, September 21 to 22, 20171 death · 1 event
- Flooding in Alaska, September 21 to 27, 2017$6.0 million · 2 events
- Damaging Winds in Georgia, September 21, 2017$26,000 · 55 kt wind · 3 events
- Wildfire in Hawaii, September 21 to 27, 2017$20,000 · 4 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 21 to 22, 20176 events
- Frost and Freeze in California, September 21, 20172 events
- Frost and Freeze in Oregon, September 21, 20172 events
- Heavy Snow in Nevada, September 21, 20172 events
- Damaging Winds in Michigan, September 21, 201752 kt wind · 2 events
- High Wind in Colorado, September 21, 201774 kt wind · 1 event
- Lightning Strike in Texas, September 21, 2017$2,000 · 1 event
- Flash Flood in Texas, September 21, 2017$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718383.